Alert archive / Indiana / Beach Hazards Statements in 2019

Beach Hazards Statement 13, NWS Chicago, IL

August 27, 2019Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Aug 27, 2019, 2:25 PM CDT for Porter County, Indiana. It took effect at Aug 28, 2019, 7:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2019, 2:25 PM CDT (19:25 UTC)
In effect from
Aug 28, 2019, 7:00 AM CDT
Expired
Aug 28, 2019, 8:12 PM CDT
In force
13 hr
Issued by
NWS Chicago, IL

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WHUS43 KLOT 271925
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
225 PM CDT Tue Aug 27 2019

INZ002-280330-
/O.NEW.KLOT.BH.S.0013.190828T1200Z-190829T0300Z/
Porter-
225 PM CDT Tue Aug 27 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from Wednesday morning
through Wednesday evening. 

* LOCATION...Porter County Indiana beaches. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KMD
5 follow-up statements
108 
WHUS43 KLOT 280243
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
943 PM CDT Tue Aug 27 2019

INZ002-281045-
/O.CON.KLOT.BH.S.0013.190828T1200Z-190829T0300Z/
Porter-
943 PM CDT Tue Aug 27 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM CDT
WEDNESDAY THROUGH WEDNESDAY EVENING...

* LOCATION...Porter County Indiana beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
854 
WHUS43 KLOT 280758
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
258 AM CDT Wed Aug 28 2019

INZ002-281600-
/O.CON.KLOT.BH.S.0013.190828T1200Z-190829T0300Z/
Porter-
258 AM CDT Wed Aug 28 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM CDT THIS
MORNING THROUGH THIS EVENING...

* LOCATION...Porter County Indiana beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$
715 
WHUS43 KLOT 281449
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
949 AM CDT Wed Aug 28 2019

INZ002-282300-
/O.CON.KLOT.BH.S.0013.000000T0000Z-190829T0300Z/
Porter-
949 AM CDT Wed Aug 28 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATION...Porter County Indiana beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

MDB
081 
WHUS43 KLOT 282122
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
422 PM CDT Wed Aug 28 2019

INZ002-290300-
/O.CON.KLOT.BH.S.0013.000000T0000Z-190829T0300Z/
Porter-
422 PM CDT Wed Aug 28 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* LOCATION...Porter County Indiana beaches.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

RC
002 
WHUS43 KLOT 290112
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
812 PM CDT Wed Aug 28 2019

INZ002-290215-
/O.CAN.KLOT.BH.S.0013.000000T0000Z-190829T0300Z/
Porter-
812 PM CDT Wed Aug 28 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Chicago has cancelled the Beach
Hazards Statement. 

Waves have subsided, reducing the risk for strong currents and
dangerous swimming conditions.

$$

RC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 2:14 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 27, 2:14 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
214 PM CDT Tue Aug 27 2019

.SHORT TERM...
214 PM CDT

Through Wednesday night...

Post cold front, the region remains under the influence of closed
upper closed low over southwest Ontario. Several smaller scale
perturbations that will rotate around it as this low meanders slowly
toward Hudson Bay. One such stronger wave on the southern end of the
low will continue to drive some showers and storms across WI this
afternoon. SPC Mesoanalysis depicts some really limited and largely
capped MLCAPE values across our region. Cloud depths across northern
IL and northwest IN also appears a bit more shallow but maybe thick
enough to support some stray sprinkles or a shower. Increasing
cold advection centered in the wake of this wave will move in
overnight into Wednesday. This is likely to develop some more
cumulus or even stratocumulus for far northern and into
northeastern Illinois. With the main low lifting north, it appears
unlikely to see any shower development across IL/IN.

Expect another breezy day Wednesday. We get increased cold advection
at the top of the boundary layer beginning this evening and
continuing into Wednesday about mid-day or so. This will steepen the
low-level lapse rates further. While there may be some morning
clouds, mixing will likely ensure fairly quickly and will support
for frequent 25+ mph westerly wind gusts and occasional possibly near
35 mph gusts during the late morning into the early afternoon.
Temperatures look to peak in the lower to mid 70s with a cool
pocket of 850 mb temperatures of 7-8C passing across areas along
and north of I-88. Winds should diminish fairly quickly Wednesday
evening. Expect another night with lows generally in the 50s, and
at this point it appears we will develop a bit of a southerly wind
component overnight which will begin some modest return warm
advection regime heading into Thursday.

KMD

&&

.LONG TERM...
127 PM CDT

Thursday through Tuesday...

Thursday and Thursday night: Deep and stacked troughing over Hudson
Bay will push a weakening cold front across the CWA during the
afternoon and evening. Decent capping over the area will limit or
possibly prevent precip with this frontal passage, especially given
weakening convergence along the front. However, if anything were to
break the cap, sufficient instability and deep layer shear may
support a strong storm or two.

Friday through Saturday: High pressure will pass north of the CWA
during this time as the cold front stalls across central IL. This
should keep conditions dry Friday into Friday night. Increasing low-
level WAA in response to a broad mid-level trough crossing the area
late Friday night into Saturday then supports rain chances, though
thunder chances will be very low. With decent cloud cover and 850
hPa temps ranging from 8C north to 15C south, at least the north
half of the CWA will likely have cool conditions in the low 70s to
perhaps upper 60s.

Sunday through Tuesday: Lingering light rain from Saturday will exit
the CWA by Sunday afternoon, allowing for another quiet stretch of
weather amidst gradual warming into the beginning of next week.

Kluber

&&

.AVIATION...
For the 18Z TAFs...

SCT-BKN high end MVFR cumulus will trend toward lower end VFR this
afternoon. Expect wind gusts in the upper teens to lower 20s this
afternoon. Winds do still have a a southwest component but will
trend toward westerly through the period.

Expect a bit of a lull in gusts overnight, but expect winds to
remain elevated. Mixing will ensue quickly on Wednesday such that
gust in the mid to even occasionally upper 20s mid morning through
mid afternoon with some easing in winds possible later afternoon
as the pressure gradient will weaken some.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 27, 9:07 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
907 AM CDT Tue Aug 27 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
281415-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
907 AM CDT Tue Aug 27 2019 /1007 AM EDT Tue Aug 27 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  High Swim Risk Porter County Indian, MOderate for Lake Indiana.
Thursday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-281415-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
907 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft possible late tonight, but
more likely tomorrow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.